Arkansas, 2007

Hail in Arkansas, May 9, 2007

May 9, 2007 · NWS SHV · 1 event in 1 county or zone

Strong to severe thunderstorms developed once again across the four state region during the afternoon and evening hours of May 9th. The storms developed because of a very unstable airmass and lift provided by discrete outflow boundaries left over from the previous days convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed once again across the four state region during the afternoon and evening hours of May 9th. The storms developed because of a very unstable airmass and lift provided by discrete outflow boundaries left over from the previous days convection. Strong and damaging wind gusts...and large hail were observed across portions of southeast Oklahoma...northeast Texas...southwest Arkansas and northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 2:44 PM CST, 15 minutes earlier.

Area forecast discussion, May 9, 2:44 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 PM CDT WED MAY 9 2007

.DISCUSSION...
THIS PACKAGE HAS AN INCREASED POP FOR THIS EVENING...DROPPING OFF
AFTER MIDNIGHT.  RADAR TRENDS SEEM TO POINT TO ORGANIZED
CONVECTION OVER E TX...LIFTING TO THE NE FOR THE REMAINDER OF THE
AFTERNOON...AND PROB EARLY EVENING AS WELL. THERE IS STILL AN ISOLATED
SEVERE THREAT UNTIL AROUND SUNSET. ALTHOUGH FZL AND WET BULB ZERO
HTS ARE A GOOD BIT HIGHER TODAY. SO...RUNNING WITH A FEW LESS SVR
STORMS AT THIS POINT WHEN COMPARED TO THE LAST TWO DAYS ANYWAY.
CONVECTION OVER SE ARK IS HOLDING POSITION...BUT AN OUTFLOW FROM
THIS PERSISTENCE MAY YET DEVELOP. IF SO ALL THIS MAY COME TOGETHER
OVER NORTHERN SECTIONS LATER TODAY OR THIS EVENING. AS FOR
TOMORROW...MODEL POPS ARE SURPRISINGLY LOW. I ELECTED TO KEEP A
DECENT CHANCE AREAWIDE WITH THE LOW OVER THE SW US TAKING A
DECIDED JOG TO THE EAST TODAY. EVIDENCED BY TX CONVECTION LIFTING
NNE. AS FOR THE LOW OVER THE SE US...YESTERDAY SEEMED TO BE THE
DAY WERE IT HAD AN INFLUENCE OVER OUR AREA...WATER VAPOR SUGGEST
SOMETHING OF AN UPPER RIDGE OVER MID SOUTH AT THIS POINT. GFS AND
ECMWF FAIRLY CLOSE ON SW US LOW DRIFTING EAST ALONG GULF COAST
OVER THE NEXT COUPLE OR FEW DAYS. POPS SHOULD DROP BACK AS IT
PASSES BY DURING THE WEEKEND. MODEL BLENDED TEMPS/TDS WITH STILL A
SLIGHTLY LESS HUMID TREND...BUT STILL ABOVE AVERAGE HIGHS AND LOWS
ALL AROUND FOR THE NEXT WEEK. /24/

.AVIATION...
CONVECTION HAS FIRED ACROSS EAST TEXAS ALONG WHAT APPEARS TO BE A
BOUNDARY LEFT OVER FROM YESTERDAYS ACTIVITY. CEILINGS AT THE GGG
AND LFK TERMINALS HAVE BEEN UP AND DOWN DUE TO SCATTERED TSTMS.
ASIDE FROM THE CLOUD COVER ACROSS EAST TX...A CU FIELD ACROSS THE
REST OF THE TERMINAL SITES SHOULD DISSIPATE SHORTLY AFTER SUNSET.
AREAS THAT RECEIVE RAINFALL THIS EVENING WILL LIKELY SEE FOG TONIGHT
WITH VSBYS DROPPING DOWN TO 2 TO 4 MILES IN THE PREDAWN HOURS. /02/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  86  64  87 /  40  40  30  40
MLU  67  86  65  86 /  30  50  30  40
DEQ  64  83  63  84 /  40  50  30  40
TXK  66  84  63  85 /  50  50  30  40
ELD  64  85  62  86 /  50  50  30  40
TYR  66  83  63  86 /  30  40  30  40
GGG  65  84  62  86 /  30  40  30  40
LFK  65  86  63  87 /  20  40  30  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/02
Hazardous weather outlook, May 9, 11:00 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 9 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS
PORTIONS OF THE FOUR STATE AREA WITH A VERY UNSTABLE ATMOSPHERE
EXPECTED THIS AFTERNOON AND THIS EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED THIS
AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN UPPER LEVEL STORM SYSTEM WILL APPROACH THE AREA DURING THURSDAY
AND PERHAPS TAKE INTO FRIDAY AS WELL DEPENDING ON ITS SPEED. WE WILL
SEE SCATTERED SHOWERS AND THUNDERSTORMS LIKELY DEVELOP ON BOTH DAYS
WITH THE AID OF DAYTIME HEATING DURING THE AFTERNOON AND EVENING
HOURS. THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE ENTIRE REGION DURING THURSDAY...AND PERHAPS FRIDAY TOO DEPENDING
ON THE POSITION AND SPEED OF THIS UPPER LEVEL FEATURE.  THE COMPUTER
MODELS TAKE TO SYSTEM ALONG THE I-10 CORRIDOR DURING THIS TIME FRAME.
STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION
IN THE FOUR STATE AREA.

.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

24

In the hours before

Local storm report, May 9, 1:22 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
222 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             1 N MOUNT PLEASANT      33.18N 94.98W
05/09/2007  E0.75 INCH       TITUS              TX   FIRE DEPT/RESCUE

            PENNY SIZE HAIL REPORTED JUST NORTH OF TOWN.

&&

18
Local storm report, May 9, 2:05 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             SMITHVILLE              34.47N 94.65W
05/09/2007  E0.75 INCH       MCCURTAIN          OK   POST OFFICE

            POST OFFICE REPORTED PENNY SIZE HAIL AND VERY HEAVY RAIN
            IN SMITHVILLE.

&&

18

The radar

The Shreveport radar (KSHV), 155 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
May 9, 2:59 PM CST
Where
Union County, Strong
Measured
1 in hail
Reported by
Post Office
Coordinates
33.100, -92.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27183.